Alabama, 2016

Tornado in Alabama, August 19, 2016

August 19, 2016 · NWS HUN · 1 event in 1 county or zone

A miniature supercell thunderstorm produced a waterspout on Lake Wheeler about 5 miles north-northwest of the city of Decatur near the shore of Limestone County. Along with nearby University of Alabama Huntsville ARMOR radar, the waterspout was photographed and video-graphed from several locations in Decatur that gave an approximate location and duration of the occurrence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A miniature supercell thunderstorm produced a waterspout on Lake Wheeler about 5 miles north-northwest of the city of Decatur near the shore of Limestone County. Along with nearby University of Alabama Huntsville ARMOR radar, the waterspout was photographed and video-graphed from several locations in Decatur that gave an approximate location and duration of the occurrence. The waterspout may have reached shore, but no damage was reported or observed as of yet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 19, 8:30 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 19, 8:30 PM CST, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
930 PM CDT FRI AUG 19 2016

.UPDATE...
Made adjustments to the POPs/Weather and air/dewpoint temperatures.

&&

.DISCUSSION...
An enhancement of the LLJ and increase in wind shear to 30 knots as
several mid-level shortwave troughs overrun a maritime tropical
airmass has resulted in an unusual but not uncommon scenario. Low-
topped supercells with some broad rotation have occurred tonight
along with a reported waterspout near Decatur. In addition, very
heavy rainfall has been occurring with these showers/storms with some
locations receiving a radar estimated 2-4 inches especially over
Cullman and DeKalb counties. Cell training has also occurred over
Cullman County.

Radar imagery is still showing a cluster of showers/storms extending
from Cullman to Lauderdale Counties. Most of these showers are
generally moving northeast at about 10 MPH and should affect the rest
of the CWA over the coming 2-3 hours. Hi-res models do show that
there could be additional scattered to isolated showers overnight.
Have made adjustments to the POP/Wx to reflect the current radar
trends.

Otherwise, a few adjustments were also made the air and dewpoint
temperatures.

SL.77

&&

.AVIATION...
(Issued 657 PM CDT FRI AUG 19 2016)
For 00Z TAFs:

Oscillating VFR to IFR conditions are expected for portions of N AL
(especially near KHSV) for the next couple of hours (through 02Z) as
TSRA/SHRA continue at times. Then, may have more isolated to
scattered TSRA/SHRA btwn 20/02Z-09Z as another upper level
disturbance moves across the region. In addition, fog formation and
possibly MVFR/IFR cigs may occur after 20/09Z.

sl.77

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 19, 7:47 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
847 PM CDT FRI AUG 19 2016

ALZ001>010-016-TNZ076-096-097-201200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
847 PM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THUNDERSTORMS WITH HEAVY RAIN ARE BEGINNING TO DECREASE IN AREAL
COVERAGE. HOWEVER LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS WILL STILL
BE POSSIBLE FOR THE REST OF THIS EVENING. THE COVERAGE OF
THUNDERSTORMS WILL BEGIN TO TAPER OFF AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS THE REGION FROM SATURDAY
THROUGH SUNDAY MORNING. HOWEVER...A COLD FRONT IS EXPECTED TO ARRIVE
IN THE REGION SUNDAY AFTERNOON AND END THE THREAT FOR STORMS FROM
NORTHWEST TO SOUTHEAST BY SUNDAY EVENING.

A MOIST AND UNSTABLE AIRMASS WILL RETURN TO THE REGION ON WEDNESDAY
WITH A LOW CHANCE OF THUNDERSTORMS RETURNING WEDNESDAY AND THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 4:53 PM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
553 PM CDT FRI AUG 19 2016

ALZ016-192330-
CULLMAN AL-
553 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CULLMAN COUNTY UNTIL 630
PM CDT...

AT 552 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH
HEAVY RAIN NEAR DODGE CITY...OR 13 MILES SOUTHWEST OF
CULLMAN...MOVING EAST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...HANCEVILLE...GOOD HOPE...DODGE CITY...GARDEN CITY...
COLONY...BREMEN...BLACK BOTTOM...PHELAN AND ARKADELPHIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3407 8706 3423 8679 3402 8672 3397 8678
      3396 8679 3395 8679 3396 8682 3394 8682
      3395 8685 3393 8686 3394 8688 3392 8689
      3391 8692 3390 8693 3389 8692 3389 8702
TIME...MOT...LOC 2252Z 258DEG 5KT 3400 8696

07
Special weather statement, Aug 19, 5:05 PM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
605 PM CDT FRI AUG 19 2016

ALZ006-009-192345-
MADISON AL-JACKSON AL-
605 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND
NORTHWESTERN JACKSON COUNTIES UNTIL 645 PM CDT...

AT 604 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MOORES MILL...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOORES MILL...SKYLINE...GURLEY...NEW MARKET...PLEASANT GROVES...
HYTOP...GARTH...RYLAND...LARKIN AND TRENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3470 8649 3488 8653 3499 8612 3472 8606
TIME...MOT...LOC 2304Z 259DEG 15KT 3481 8643

07
Special weather statement, Aug 19, 5:12 PM CST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
612 PM CDT FRI AUG 19 2016

ALZ005>007-200000-
MORGAN AL-MADISON AL-LIMESTONE AL-
612 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...SOUTHWESTERN
MADISON AND SOUTHEASTERN LIMESTONE COUNTIES UNTIL 700 PM CDT...

AT 611 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
DECATUR...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTERN HUNTSVILLE...DECATUR...MADISON...ATHENS...REDSTONE ARSENAL...
TRIANA...HUNTSVILLE INTERNATIONAL AIRPORT...TANNER...HARVEST AND
MOORESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

IF ON OR NEAR THE TENNESEE RIVER...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3456 8700 3474 8702 3482 8670 3455 8667
TIME...MOT...LOC 2311Z 263DEG 8KT 3466 8693

07
Special weather statement, Aug 19, 5:53 PM CST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
653 PM CDT FRI AUG 19 2016

ALZ016-200045-
CULLMAN AL-
653 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 745 PM
CDT...

AT 652 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
WITHHEAVY RAIN OVER DODGE CITY...OR 10 MILES SOUTHWEST OF
CULLMAN...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...HANCEVILLE...GOOD HOPE...HOLLY POND...DODGE CITY...
BALDWIN...VINEMONT...BAILEYTON...WEST POINT AND EVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3404 8711 3431 8686 3431 8671 3420 8655
      3393 8687 3394 8688 3392 8689
TIME...MOT...LOC 2352Z 218DEG 18KT 3404 8692

07
Special weather statement, Aug 19, 6:56 PM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
756 PM CDT FRI AUG 19 2016

ALZ002-003-200145-
COLBERT AL-FRANKLIN AL-
756 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT AND EASTERN
FRANKLIN COUNTIES UNTIL 845 PM CDT...

AT 755 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BELGREEN...OR 8 MILES SOUTHWEST OF RUSSELLVILLE...MOVING EAST AT 25
MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...PHIL CAMPBELL...LITTLEVILLE...BELGREEN...
CROOKED OAK...SPRING VALLEY...LITTLE BEAR CREEK RESERVOIR...
SPRUCE PINE...NEWBURG AND DUKETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3434 8791 3451 8798 3468 8757 3434 8755
TIME...MOT...LOC 0055Z 252DEG 21KT 3445 8786

07
Local storm report, Aug 19, 7:05 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
805 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          5 NNW DECATUR           34.67N 87.01W
08/19/2016                   LIMESTONE          AL   BROADCAST MEDIA

            SEVERAL PHOTOS ON SOCIAL MEDIA INDICATED A TORNADO AND
            POSSIBLY A WATERSPOUT ALONG OR JUST OFFSHORE OF WHEELER
            RESERVOIR/TENNESSEE RIVER ABOUT 5 MILES NORTH-NORTHWEST
            OF DECATUR. TIME AND LOCATION ESTIMATED BY RADAR AND
            PHOTOS.

&&

The radar

The Northeast Alabama radar (KHTX), 90 km away, was scanning. The volume nearest the first event began at 04:50 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Limestone

When
August 19, 10:50 PM CST to 10:52 PM CST
Where
Limestone County, 1.93 mi SW of Oakland to 1.86 mi SW of Oakland
Rating
EFU
Path length
0.09 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
34.654, -87.008

Several photos and video on social and broadcast media indicated a waterspout along or just offshore of Wheeler Reservoir on the Tennessee River, about 5 miles north-northwest of the city of Decatur. Time and location were estimated by radar, videos and photos. A storm survey was conducted, but no damage was observed onshore in Limestone County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyThe tornado archive for Alabama, 2016Warnings in Alabama, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653518.